Illinois, 2025Flash Flooding and Flood in Illinois, July 20 to 21, 2025
July 20 to 21, 2025 · NWS ILX · 11 events in 5 counties and zones
An outflow boundary interacting with a very moist airmass characterized by surface dewpoints in the middle to upper 70s triggered clusters of strong to severe thunderstorms across south-central Illinois during the afternoon and evening of July 20th. mainly south of a Shelbyville to Marshall line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary interacting with a very moist airmass characterized by surface dewpoints in the middle to upper 70s triggered clusters of strong to severe thunderstorms across south-central Illinois during the afternoon and evening of July 20th. Scattered wind damage and flash flooding occurred...mainly south of a Shelbyville to Marshall line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 1:39 PM CST, 2 hours 8 minutes earlier. Its key messages:
- Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
- Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 1:39 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 PM CDT Sun Jul 20 2025
.KEY MESSAGES...
- Flash Flood Watch remains in effect for locations along and
south of a Rushville...to Lincoln...to Hoopeston line through
Monday morning.
- Hot and humid weather will prevail for much of the coming week.
Heat index readings will peak well above 100 degrees Wednesday
through Friday.
&&
.DISCUSSION...
Issued at 239 PM CDT Sun Jul 20 2025
...Flash Flooding Risk Tonight...
MCS that rolled across north-central Illinois this morning has
pushed well to the east and dissipated...but has left an outflow
boundary in its wake north of the I-74 corridor. While scattered
convection may fire along/near the outflow later this afternoon
and evening, the primary focus for widespread convection will be
further S/SW along the instability gradient currently extending
from near Hannibal, Missouri to just south of Terre Haute, Indiana.
12z CAMs have all clustered their heaviest QPF near this boundary
across the S/SW KILX CWA from mid-evening through the overnight
hours. 12z KILX upper air sounding showed copious moisture
throughout the entire depth of the atmosphere, with a daily
record precipitable water value of 2.11...while 19z/1pm SPC
mesoanalysis features PWs of 2.10 to 2.30 everywhere south of
I-74. With a boundary in place, tropical deep-layer moisture to
work with, and a 30-35kt 850mb jet adding additional
moisture/instability...the stage is set for several rounds of
convection across the S/SW CWA tonight. HREF mean QPF is mostly in
the 1 to 2 inch range along/south of a Macomb to Paris line:
however, maximum values are 3 to 5 inches (with a peak of 7 inches
in Sangamon County). Think actual values will range from 1 to 3
inches across this area, with isolated higher amounts possible.
Given the strong signal for heavy rainfall, have opted to maintain
the Flood Watch for much of the CWA through Monday morning, but
have cancelled the watch along/north of a Macomb to Bloomington
line where rainfall will be much lighter.
...Heatwave for Central Illinois...
With scattered showers and thunderstorms lingering across the area
and light E/NE boundary layer flow, temperatures on Monday will
remain near or slightly below normal for this time of year in the
middle 80s. As upper ridging builds over the Mississippi River
Valley, it will push the main baroclinic zone well to the north
into the Upper Midwest/Great Lakes by Tuesday, which will allow a
heatwave to develop across much of the Midwest. A continued
easterly component to the wind will keep temperatures in the upper
80s to around 90 degrees on Tuesday: however, as winds veer to
S/SW, readings will climb into the lower to middle 90s Wednesday
through Friday. After the recent heavy rainfall and with crops
still actively growing and contributing additional moisture to the
atmosphere, surface dewpoints will hover in the middle to upper
70s...with lower 80s at times in a few spots. These high dewpoints
will result in peak afternoon heat index values of 105-115
degrees across the board. Slight cooling may be noted by next
weekend as a short-wave trough flattens the upper ridge and nudges
a frontal boundary southward toward central Illinois: however,
confidence in this scenario remains low. At this point, be
prepared for an oppressively hot and humid period from Tuesday
through at least Friday.
Barnes
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1213 PM CDT Sun Jul 20 2025
Unsettled weather will be in play across central Illinois with a
chance of precip through much of the period. While current
activity is currently in a downward trend in both intensity and
coverage, anticipate storms will redevelop late this afternoon or
evening with a west-to-east oriented line or possibly two setting
up across central Illinois. Storms training over the same area may
lead to a prolonged period of storms on or near station, though
exact timing and location details remain uncertain. Outside of the
precip chances, anticipate VFR conditions this afternoon to lower
to MVFR and eventually IFR overnight. Light and variable winds
currently in place should eventually favor a northeast direction
around 10 kt this evening and overnight, veering to an easterly
direction Monday morning.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ040>057-061>063-
066>068-071>073.
&&
Hazardous weather outlook, Jul 20, 1:43 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
243 PM CDT Sun Jul 20 2025
ILZ027>031-036>038-211945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
243 PM CDT Sun Jul 20 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms may generate heavy rainfall. Though the axis of heaviest rain
this evening into tonight is forecast to be further south, it may
not take much to see additional localized flooding where heavy rain
has already fallen this morning. Additionally, there is a marginal to
slight risk for severe weather this evening with damaging wind gusts
the primary hazard.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Expected storm motion is toward the east around 30 mph.
ILZ040>057-061>063-066>068-071>073-211945-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
243 PM CDT Sun Jul 20 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms will be capable of producing heavy rainfall which could result
in localized flooding. Additionally, there is a marginal to slight
risk for severe weather this evening with damaging wind gusts the
primary hazard. An isolated, brief tornado cannot be ruled out.
Minor flooding is ongoing along the Little Wabash River near Clay
City.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.
Minor flooding will continue along the Little Wabash River near Clay
City through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Expected storm motion is toward the east around 30 mph.
Deubelbeiss
In the hours before
Local storm report, Jul 20, 12:49 PM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
149 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM Tstm Wnd Dmg El Paso 40.74N 89.02W
07/20/2025 Woodford IL Emergency Mngr
Delayed report. Large tree fell onto an
adjacent home causing damage to roof and
siding. Time estimated from radar.
&&
BMDSpecial weather statement, Jul 20, 1:13 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
213 PM CDT Sun Jul 20 2025
ILZ027>031-036>038-202200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, and Normal
213 PM CDT Sun Jul 20 2025
...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS...
Atmospheric conditions exist that favor the possible formation of
cold air funnel clouds. These occur in vertically developed clouds,
which usually are not associated with thunderstorms. They may persist
for an extended period before dissipating.
Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.
In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.
Deubelbeiss
Event by event
5 thunderstorm wind, 5 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Shelby
- When
- July 20, 3:47 PM CST to 3:52 PM CST
- Where
- Shelby County, 0.53 mi E of Tower Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -88.960
Shingles were blown off a few homes and corn crops were flattened on the south edge of town.
Thunderstorm Wind, Effingham
- When
- July 20, 4:56 PM CST to 5:01 PM CST
- Where
- Effingham County, 0.54 mi W of Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.170, -88.380
A few 6-inch diameter tree limbs were blown down.
Thunderstorm Wind, Cumberland
- When
- July 20, 5:06 PM CST to 5:11 PM CST
- Where
- Cumberland County, Greenup
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.250, -88.170
A large tree limb was blown onto power lines.
Thunderstorm Wind, Effingham
- When
- July 20, 5:24 PM CST to 5:29 PM CST
- Where
- Effingham County, 2.56 mi NNE of Funkhouser
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.134, -88.612
A large tree was blown down on North Park Road near Lake Sara.
Flash Flood, Christian
- When
- July 20, 6:00 PM CST to July 21, 3:00 AM CST
- Where
- Christian County, 2.32 mi NW of Pana to 2.44 mi WSW of Pana
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.405, -89.109
Street flooding occurred at various intersections in Pana.
Thunderstorm Wind, Crawford
- When
- July 20, 6:01 PM CST to 6:06 PM CST
- Where
- Crawford County, 1.22 mi E of Palestine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.997, -87.598
Three large trees were blown over near Leaverton Park.
Flash Flood, Shelby
- When
- July 20, 7:42 PM CST to July 21, 3:00 AM CST
- Where
- Shelby County, 0.66 mi NNW of Cowden to 1.48 mi SSW of Cowden
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.259, -88.875
Many streets in Cowden had water flowing across them.
Flood, Shelby
- When
- July 20, 9:29 PM CST to July 21, 3:00 AM CST
- Where
- Shelby County, 2.73 mi WNW of Shelby Co Arpt to 2.69 mi WNW of Shelby Co Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.408, -88.900
Robinson Creek flooded onto the roadway along Highway 16 near 1300 East.
Flash Flood, Shelby
- When
- July 20, 9:36 PM CST to July 21, 3:00 AM CST
- Where
- Shelby County, 2.17 mi ENE of Yantisville to 2.57 mi WSW of Findlay Howell Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.538, -88.841
Water was flowing over the roadway near Highway 128 and County Highway 3 west of Findlay.
Flash Flood, Effingham
- When
- July 20, 9:50 PM CST to July 21, 3:00 AM CST
- Where
- Effingham County, 0.73 mi S of Altamont to 0.74 mi S of Altamont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.059, -88.749
Water was flowing across Main Street between Division Street and Oak Street.
Flash Flood, Effingham
- When
- July 20, 9:50 PM CST to July 21, 3:00 AM CST
- Where
- Effingham County, 2.03 mi WNW of Beecher City to 1.05 mi W of Beecher City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.194, -88.803
Water was flowing across Poplar Street in Beecher City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Missouri, July 20 to 21, 2025$5.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2025$425,000 · 2.25 in hail · 15 events
- Flash Flooding in Illinois, July 20 to 21, 2025$630,000 · 2 events
- Flash Flooding and Damaging Wind in Iowa, July 20, 20252 injured · $230,000 · 56 kt wind · 3 events
- Flash Flooding and Debris Flow in New Mexico, July 20 to 24, 2025$265,000 · 1 in hail · 7 events
- Flash Flooding in Missouri, July 20 to 21, 2025$120,000 · 2 events
- Hail and Damaging Winds in Maine, July 20, 2025$70,000 · 1.5 in hail · 6 events
- Rip Current in Michigan, July 20, 20255 injured · 1 event
- Hail and Damaging Winds in New Hampshire, July 20, 2025$45,000 · 1.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Kentucky, July 20, 2025$42,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Ohio, July 20, 2025$40,000 · 4 events
- Damaging Winds and Lightning Strike in Connecticut, July 20, 2025$24,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276254, 1276256, 1276255, 1276257, 1276272, 1276258, 1276279, 1276271, 1276287, 1276252, 1276253.